Unusual reactions to vaccines and other things

An idosyncratic reaction is a reaction that is peculiar to one individual (or at least to a very small minority of patients).

Some reactions might be called an "intolerance".  Everybody else can take this medicine, but it always makes me sick.  For example, the orthopedic surgeon gave me a sample of an anti-inflammatory medicine when my leg was injured.  It made my gut hurt a lot worse than my leg ever thought about hurting.

Another might be an excess sensitivity: a given dose of drug tranquilizes most patients, but puts one under deep anesthesia.  A more extreme example would be the time I administered a cough suppressant and the patient went to sleep for twelve hours.  The drug was just supposed to sedate the "coughing center", not the whole brain.  I was so happy when he woke up.

Toxic Epidermal Necrolysis is a very poorly understood condition.  Within days or weeks of drug administration, a patch (or patches) of skin dies, dries up, and falls off, leaving a raw area which can be rather difficult to heal.  It is especially frustrating, as one would like to give medication, but it is thought to be some type of reaction to medication.

These idiosyncratic responses to the drugs are by definition highly unusual, and therefore unpredictable.  They just don’t happen very often, thank goodness, but this is small consolation when they do.  This is especially so on the rare occasions when there is an inexplicable fatal result.

Reactions to vaccines are uncommon, but because so many animals receive vaccines we have more experience with these.   A vaccine is a killed or weakened form of the germ that causes a disease.  We inject it into the animal to give him a pattern upon which to build his body defense response ahead of time, before he meets an actual, live, disease-causing germ.  We want his body to react to it in some degree.  Sometimes we get more reaction than we’d like.  The most common thing to note is some inflammation at the injection site: a pea-sized lump that develops a few days later, and goes away on its own.  On rare occasions, you get a larger reaction that requires treatment (four times in 29 years, for me).   

Since we are trying to stimulate the body’s defenses, we sometimes get an allergic type of reaction.  Swelling of the lips and face may occur several hours after the vaccine is given, requiring treatment with an antihistamine or cortisone.  While this is crazy-looking and uncomfortable for the patient, it rarely escalates into anything dangerous (such as swelling that would close the airways and cause difficulty breathing).

Rarely, an anaphylactic reaction occurs.  You may be familiar with someone who is so allergic to bee-stings that they have to carry an "epi-pen" with them when outdoors.  In these cases, the reaction is very rapid, closing the airways, and can be fatal if not treated immediately.  Epinephrine (formerly known as adrenaline) opens the airways for emergency relief (most of the time).  Supportive care with antihistamines, cortisone, oxygen, and I.V. fluids may be needed as well.

I have only seen four of these in response to vaccination: three in my hospital, and one when a pet-owner administered vaccine which he had purchased over the counter.  When this happens, it is almost immediate. They begin have difficulty breathing, turn blue, and fall over.   I have been fortunate in seeing so few of these, and in having them respond rapidly to treatment.  Last week I had the very sad experience of losing a patient under these circumstances.  Unlike my other successes, this dog was quite old, and had pre-existing heart and airway problems.  He responded initially, but after three hours of struggling, his owners elected to throw in the towel (and I cannot blame them).

Peanut_lives__2__2 Sometimes the weirdness happens with no medicines at all.  This is Peanut.  Last week he came in for a check-up.  He wouldn’t allow a nail-trim without a muzzle.  He also would not allow the muzzle to be placed on him.  After numerous attempts, during which he became more and more excited and angry, we finally slipped it on him.  As soon as it was buckled, he collapsed.  No breathing, no heartbeat.  Complete cardiac arrest, respiratory arrest.  Dead, basically.  Aggressive CPR (you don’t want the details) resuscitated him.  Within ten minutes he was looking around.  Within 45 minutes, he was having this picture made, and went home.  Four days later, he still seems fine.  Chest X-rays and bloodwork are normal.   At present, his owners are putting off the ECG I want.

What happened?  We don’t know.  I talked with Dr. John Sessions, a board-certified internist, while we were observing Peanut’s recovery.  He speculated that Peanut just "used up" all that portion of his nervous system that works with excitement (sympathetic autonomic) , leaving the part that slows you down (parasympathetic autonomic) with no balance.  Thus, he not only got slowed down, he got stopped. If that explanation sounds a little contrived to you, I’m not surprised.  I just don’t have a better one.

Incidentally, we trimmed his toe-nails while he was still comatose.  I need to find a simpler way of doing it next time.

One thought on “Unusual reactions to vaccines and other things

Leave a Reply

Your email address will not be published.